The whole point of PPIs is to block the hydrogen/potassium adenosine triphosphatase enzyme system which leads to the production of gastric acid in the stomach, and which can cause physiological damage for people experiencing acid reflux.
The whole point of the medication is to stop the production of a very specific enzyme system to give your body a chance to heal, but there is no evidence that they have an impact beyond that system.
They are also not addictive, but can cause "rebound reflux" when they are stopped, which is why you have to taper off of them, and use other acid reducing medications if you stop taking them.
I think that's the point. That the "rebound reflux" leaves you worse off than before and still leaves you addicted to something else in their place. Sounds awful, doesn't it? Especially since efficacy seems to decline over time.
If you have a serious problem, they can be a lifesaver. When I started PPI's I had erosive gastritis so bad I was barely able to eat at all, losing weight I couldn't spare, getting sick due to not eating properly, and still suffering pain. Since I've been on them, I'm ok as long as I watch my diet a bit.
However, when I tried to stop 2 weeks after I started, the rebound pain was horrific. I couldn't stand up straight for 8 hours. If I didn't already know what was going on, I would have gone to the ER.
I'm still hoping to taper off one day, we'll see.
So, they can be very good, but don't take them if the occasional Tums will solve things.
The more I research this issue, the more troubling I find it. So, imho generally the PPI's seem to:
1. Only work for a finite period of time (years)
2. Leave your enzyme system worse off than when you started
This is only my POV, based on personal experience and research.
So, I think the reason your enzyme system degrades is actually the same reason the ppi's work for a while. They essentially override your natural system (your enzyme "thermostat") until they lose effectiveness; then you are left with a broken thermostat.
You experience "reflux rebound", searching for the next ppi or fix, thereby starting the whole process over.
This cycle seems to create a nasty type of addiction that can cause permanent damage. Perhaps less damage than you would suffer without the meds, but that's often the balance with meds (do they do more good than harm). Something to carefully consider before unwittingly entering the additive cycle.
Maybe there should be clearer disclosures about this potential side effect, which is reported by many. I would theorize that that side-effect research misses the intensity of this issue for these reasons:
-- it's a very long term effect (sound familar with other meds?)
-- people have a similar condition (gerd) before and after the studies, so the side-effect isn't a new symptom, but an exacerbated one, which is trickier to measure
It's possible that the long-term usage of ppis is riskier than advertised. There are disclosures in more recent years to only take the ppis for 2 weeks at a time, but these disclosures came late, still often don't describe the potential hazards, and in my view are not strongly known/advertised.
My advice is to exhaust/utilize all other treatment options and use with very careful moderation to avoid potential long term consequences.
I think every person has to weight the risks / benefits of any medication they take. All medications come with some side effects. My Dad had acid reflux for years and he tried to control it with Tums and watching what he ate. Unfortunately, he was one of the unlucky ones who developed esophageal cancer as a result, and the outcome was not good. I suffer with GERD as well. For me, the benefits of using a PPI to keep my acid production down outweighs the side effects of the medication.
I've been having reflux problems off and on for few years now. I've kind of realized that lifestyle change can help contain it and perhaps solve it over time. Zantec or similar drugs to me is temporary relief.
Some of the things I did:
1) I take smaller meals, eat till my stomach is just about fine. (Not to over eat)
2) Drink good amount of water
3) Never immediately sleep after eating a meal. I give about 1-2 hours after eating.
4) Avoid eating or drinking things that cause irritation. For me it was more of spice and oil that caused irritation. So I totally reduced it. You need to find what's causing this acidity.
5) I reduced weight around my tummy significantly. Overall weight too reduced.
6) Eating when hungry. I also maintain a regular eating on time
7) Regular bowel movements, very very important.
Thanks, Jasper. It's my personal belief that if you can control your upper digestive problems through moderate changes to diet and lifestyle, you should do that, rather than taking drugs.
Those PPI commercials show people stuffing themselves with chili and barbecue ribs! I took meds because I couldn't get my symptoms under control and eat a nutritionally adequate diet at the same time. Even with the Prilosec, I need to be somewhat careful about what I eat. (I really miss the tomato sauce I used to make.)
Thanks Jane, good to know that others have gotten through it. My journey more difficult-- the meds more damaigng than helpful, imo.
I only wish your comment about "no biological sense" was always true. I think some pharmaceuticals have a clear history of damaging biological systems (the classic lesser of two evil trade-offs involved with most medications and their side effects). Unfortunately, these trade-offs are often understood too late.